Maryland, 2004

Damaging Winds in Maryland, July 14, 2004

July 14, 2004 · NWS AKQ · 5 events in 3 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 14, 2:45 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT WED JUL 14 2004

.SYNOPSIS...
LATEST SURFACE ANALYSIS INDICATES A COLD FRONT MOVING EWD ACROSS WRN
VA...WITH TSTRMS OUT AHD OF FRONT. MOST OF THESE ARE N OF THE AKQ
FA...AS STORM THE DEVELOPED EARLIER OVER CUMBERLAND COUNTY WEAKENED
AS IT MOVED INTO APPARENTLY A WEAKLY CAPPED AMS. HOWEVER...LINE
BEGINNING TO DEVELOP JUST N OF THE AREA...AND THIS WILL LIKELY
EFFECT OUR NORTHERN COUNTIES OVER NEXT FEW HOURS. WATER VAPOR AND
UPPER AIR DATA SHOW UPPER VORT TRACKING WELL N OF THE AREA...AS WELL
AS ABUNDANT DRY AIR IN THE MID LEVELS.

 &&

.SHORT TERM (TONIGHT AND THU)...SFC TROF TO MOVE ACROSS THE AREA
TONIGHT...FOLLOWED CLOSELY BY COLD FRONT OVERNIGHT. THIS SHOULD
ALLOW REMAINING TSTMS TO PUSH E OF THE AREA EARLY TONIGHT.
TOMORROW SHOULD BE A REFRESHING CHANGE...WITH DEWPTS DROPPING BACK
INTO THE LOWER 60S...WHICH WILL BE A NOTICEABLE DIFFERENCE FROM THE
MID TO UPPER 70S WEVE EXPERIENCED THE PAST FEW DAYS. GIVEN THE
LOWER HUMIDITY...WILL GO DRY FOR THU.

&&

.LONG TERM (FRI THROUGH NEXT WED)...FRI AND SAT APPEAR DRY...WITH
CONTINUED LOWER HUMIDITY LEVELS...AND FRONT STALLED OUT JUST TO OUR
S. A GOOD AMT OF UNCERTAINTY BEYOND SAT.BMEDIUM RANGE MODELS FAIRLY
CONSISTENT IN SHOWING A LOW PRESSURE SYSTEM APPROACHING FROM THE W ON
SUN. AT UPPER LEVELS...TREND IS FOR A RIDGE BUILDING OVER THE WESTERN
US...AND UPPER TROF DEEPENS OVER THE EAST...WITH UPPER LOW TENDING TO
CUT OFF OVER THE MID ATLC. AGREE WITH FCSTR CONSENSUS AND HPC IN
GOING WITH MORE PESSIMISTIC FORECAST FOR MON AND TUE...WITH DEEP
CYCLONIC FLOW FCST. NEXT WED WILL DEPEND ON WHETHER UPPER LOW LIFTS
OUT...BUT TOO FAR OUT TO MAKE A CALL ON THAT. HAVE GONE WITH 20 POP
FOR KNOW.

&&

.AVIATION...
VFR...EXCEPT IFR IN ISOLD TO SCT TSTRMS THIS EVENING.
&&

.MARINE...
NO FLAGS NEXT 5 DAYS...WITH GENERALLY LIGHT WINDS.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   65  85  62  85 /  40  10  10  10
OXB   67  84  65  82 /  40  10  10  10
WAL   70  85  68  86 /  40  10  10  10
FVX   66  87  63  87 /  20  10  10  10
RIC   68  87  64  87 /  30  10  10  10
PTB   68  88  63  87 /  30  10  10  10
AKQ   68  88  64  87 /  30  10  10  10
PHF   70  87  67  87 /  30  10  10  10
ORF   73  87  70  87 /  30  10  10  10
ECG   72  88  69  87 /  30  10  10  10
&&

18/33
Hazardous weather outlook, Jul 14, 4:35 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT WED JUL 14 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-150900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN AN AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
THIS EVENING. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND
EVENING. HOT AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS
ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF
SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 14, 3:49 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT WED JUL 14 2004

VAZ060-061-068-142130-
AMELIA VA-CUMBERLAND VA-PRINCE EDWARD VA-
449 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORM MOVING INTO NORTHERN PRINCE EDWARD AND AND
SOUTHERN CUMBERLAND COUNTIES...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF FARMVILLE...OR ABOUT 10
MILES EAST OF APPOMATTOX...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR REEDS AT 510 PM EDT...RAINES TAVERN...
AND...HAWK AT 515 PM EDT...GUINEA MILLS AT 520 PM EDT...STODDERT AT
525 PM EDT...ANGOLA AT 530 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 3:55 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT WED JUL 14 2004

MDZ021-142145-
DORCHESTER MD-
455 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS MOVING INTO NORTHERN DORCHESTER COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF CAMBRIDGE TO 12 MILES
WEST OF CAMBRIDGE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...CAMBRIDGE AROUND 510 PM...AND HURLOCK AROUND 525 PM.

WIND GUSTS TO50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 4:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT WED JUL 14 2004

VAZ064-142200-
CAROLINE VA-
504 PM EDT WED JUL 14 2004...STRONG THUNDERSTORM MOVING INTO
**LOCATION**...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CENTRAL CITY OF FREDERICKSBURG COUNTY TO
CENTRAL SPOTSYLVANIA COUNTY...OR FROM FREDERICKSBURG TO 14 MILES
SOUTHWEST OF FREDERICKSBURG...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...NANCY WRIGHTS CORNER AROUND 510 PM...
GUINEA AROUND 520 PM...WOODFORD AROUND 525 PM...RAPPAHANNOCK ACADEMY
AROUND 535 PM...FORT A.P. HILL AROUND 540 PM...AND PORT ROYAL AROUND
545 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 4:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 PM EDT WED JUL 14 2004

VAZ064-142200-
CAROLINE VA-
506 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORM MOVING INTO WESTERN CAROLINE COUNTY...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CENTRAL CITY OF FREDERICKSBURG COUNTY TO
CENTRAL SPOTSYLVANIA COUNTY...OR FROM FREDERICKSBURG TO 14 MILES
SOUTHWEST OF FREDERICKSBURG...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...NANCY WRIGHTS CORNER AROUND 510 PM...
GUINEA AROUND 520 PM...WOODFORD AROUND 525 PM...RAPPAHANNOCK ACADEMY
AROUND 535 PM...FORT A.P. HILL AROUND 540 PM...AND PORT ROYAL AROUND
545 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 4:17 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
517 PM EDT WED JUL 14 2004

MDZ021-023-142200-
DORCHESTER MD-SOMERSET MD-
517 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS HEADING TOWARDS SOUTHERN DORCHESTER COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 37 MILES WEST OF PRINCESS ANNE TO 32 MILES
NORTHWEST OF CRISFIELD...OR FROM COVE POINT TO 7 MILES SOUTH OF
LEXINGTON PARK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...HOOPERSVILLE AROUND 525 PM...ANDREWS AROUND 530
PM...WINGATE AROUND 535 PM...ELLIOTT AROUND 540 PM...DEAL ISLAND
AROUND 550 PM...AND MOUNT VERNON AROUND 555 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 4:24 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT WED JUL 14 2004

VAZ048-049-060>063-067>069-142145-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA
VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
524 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN VIRGINIA
PIEDMONT...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF LOUISA
TO FARMVILLE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
  LOUISA AROUND 530 PM EDT
  HADENSVILLE AROUND 535 PM EDT
  MINERAL AROUND 540 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE...CARTERSVILLE...CUMBERLAND...FORK UNION...GOOCHLAND...
HAMPDEN SYDNEY AND POWHATAN.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 14, 4:40 PM EST
Where
Dorchester County, Hoopersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
38.067, -75.567

Trees and power lines down.

Thunderstorm Wind, Somerset

When
July 14, 4:49 PM EST
Where
Somerset County, Deal Is
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.033, -75.550

Trees down.

Thunderstorm Wind, Somerset

When
July 14, 5:03 PM EST
Where
Somerset County, Crisfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
38.267, -76.183

Trees and power lines down. Widespread power outages reported.

Thunderstorm Wind, Worcester

When
July 14, 5:25 PM EST
Where
Worcester County, Pocomoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.150, -75.950

Trees down.

Thunderstorm Wind, Worcester

When
July 14, 5:43 PM EST
Where
Worcester County, Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.983, -75.850

Trees down on Route 13.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413943, 5413944, 5413945, 5414005, 5414006.